Alert archive / New Jersey / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jul 15, 2018, 6:27 AM EDT for Middlesex County, New Jersey. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 6:27 AM EDT (10:27 UTC)
- Expired
- Jul 15, 2018, 7:00 AM EDT
- In force
- 33 min
- Issued by
- NWS Philadelphia/Mount Holly
County Middlesex County, NJ
The radar
The Philadelphia radar (KDIX), 64 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 10.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WWUS81 KPHI 151027
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
627 AM EDT SUN JUL 15 2018
NJZ010-012-013-151100-
Western Monmouth-Somerset-Middlesex-
627 AM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET...NORTHEASTERN
MIDDLESEX AND NORTH CENTRAL MONMOUTH COUNTIES...
At 626 AM EDT, a strong thunderstorm was located over Society Hill,
or near New Brunswick, moving east at 35 mph.
Pea size hail is possible with this storm.
Locations impacted include...
New Brunswick, Perth Amboy, Somerville, Somerset, Edison, Old Bridge,
East Brunswick, Sayreville, Carteret, Middlesex, Bound Brook,
Manville, Matawan, Millstone, Colonia, Brownville, Society Hill,
North Brunswick Township, Woodbridge and South Plainfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4034 7420 4052 7465 4062 7453 4061 7444
4060 7446 4061 7435 4059 7429 4060 7420
4056 7421 4055 7425 4050 7426 4050 7428
4046 7426 4044 7420 4046 7418 4045 7416
TIME...MOT...LOC 1026Z 286DEG 31KT 4052 7447
$$
SFJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 15, 5:56 AM EDT, 31 minutes earlier.
Area forecast discussion, Jul 15, 5:56 AM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 556 AM EDT Sun Jul 15 2018 .SYNOPSIS... A pair of troughs will cross over our region today and tomorrow. Next, a cold front will propagate through the region Tuesday into Tuesday night, followed by high pressure building in over the region for the remainder of the work week. A low pressure system, and its associated warm front could approach our region next weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 550 AM...Showers/storms continue to affect Monroe County PA into Sussex Co. NJ with radar estimates of precip amounts of upwards of 1 to 1.5 inches over the past hour. Additional showers farther west over north central PA are moving east and will also affect this area across the southern Poconos into northern NJ into this morning. Localized flooding of low lying areas and small streams will be possible. These showers/storms are being driven by a shortwave moving E/SE and as we head farther into this morning, general trend should be for this axis of showers/storms to drift south but also weaken with time is it moves towards more stable air associated with the ridge off the east coast. Thus, don't expect showers to reach as far as SE PA, including the Greater Philadelphia area, and southern NJ. Overall though, a mainly cloudy start to the day except over the southern Delmarva. By this afternoon, shortwave will be pushing south and east of the area so despite the strong heating and increasing dew points there won't be much of a trigger for afternoon storms. That said, there should be some scattered storms over central PA into parts of NE PA but these will be mainly terrain driven so don't expect them to make it too far east into the CWA...most likely any scattered afternoon showers/storms stay N/W of the I95 corridor. There also should be some periods of partial sunshine breaking out in the afternoon. High temperatures will be similar to Saturday, well into the 80s to around 90 for most areas, but the difference will be that it will be more humid and uncomfortable. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/... A few isolated to scattered storms could linger into the evening across eastern PA into northern NJ but these should dissipate by midnight with an otherwise quiet night as the upper level ridge axis moves in over the area. It will be a warm and humid night with lows only dropping as far as the low to mid 70s for most areas except 60s in the southern Poconos. && .LONG TERM /MONDAY THROUGH SATURDAY/... Summary: A short wave trough could result in some showers and thunderstorms on Monday. Tuesday into Tuesday evening still looks like the prime period for showers and thunderstorms ahead of the cold front. Tranquil conditions should return, at least for a few days behind the front. By this weekend, models are depicting a large and nearly stationary trough over the eastern U.S. which could result in unsettled weather for our region. Details... Monday...Continued warm air and moisture advection means that by Monday we could be once again approaching heat advisory criteria, primarily in the urban corridor. Using a blend of MOS guidance for both the GFS and NAM, current forecast has max temperatures in the lower 90s for most of the areas (with the exception of the immediate coastal areas and higher terrain in the Poconos and NW NJ). With dew points in the lower 70s, heat index values in the urban corridor will be very close to heat advisory thresholds. Have not issued a heat advisory with this forecast package as there are still a few uncertainties, including cloud cover that might be enough to keep us just below thresholds. The other concern on Monday is thunderstorms. A pre-frontal trough should arrive in our region late in the day. It looks like the lift associated with this and a mid level vorticity maximum associated with the large mid and upper level trough will stay west of the fall line through the day, so kept the highest PoPs west of the I-95 corridor. Tuesday and Tuesday night...this looks to be the period with the main focus for thunderstorms ahead of the cold front. Most of the operational models continued with the trend of a more progressive solution. There is relatively good agreement that our region will see the frontal passage between 18 and 06Z. As for the hazards on Tuesday: Heavy Rain: The primary concern remains heavy rain leading to localized flooding. Models continue to depict precipitable water values above 2 inches which is well above normal for this time of year. Deep warm cloud layer and a high mean RH also signal an increased heavy rain threat. The more progressive solution of the front may limit the threat from being widespread. Hail and Winds:For areas along and north of the I-78 corridor, there is a marginal risk of severe hail and winds. I hadn't talked about the potential for strong to severe thunderstorms with discussions the last few days as this potential is highly dependent on the arrival time of the front, but with the front now potentially arriving during the heat of the day, there is some risk for strong to severe thunderstorms. Bulk shear values ahead of the front may be 20 to 25 KT (limited thanks to mostly unidirectional flow), which isn't very high, but certainly high enough for some longer lived updrafts. Secondly, mid level lapse rates (above 800 mb) are not especially impressive (generally 5 to 6 C/km), consequently mid and upper level instability may be limited. For now will continue to monitor this potential over the next few days. Excessive Heat: The other potential hazard in this period is continued excessive heat. Although persistent cloud cover may help keep temperatures slightly lower than on Monday, current forecast is still close to heat advisory thresholds in the urban corridor. Wednesday through Friday...expect a return to tranquil weather as high pressure builds down from the northwest. Friday night and Saturday...Two features to watch in this period. First, there is the potential for a surface low to develop on the previously mentioned cold front (now well south of our region) and propagate north by the weekend as it deepens and intensifies (this is assuming that a mid and upper level short wave trough will lift northeast as currently depicted). Exactly how that low will evolve is dependent on the second feature, a large, vertically stacked, cutoff and almost stationary low over the eastern half of the U.S.. This is a rather odd looking pattern for late July. Additionally, there has been poor run to run consistency on the evolution of the pattern. Therefore, have stayed close to a blend of model guidance for now. && .AVIATION /10Z SUNDAY THROUGH THURSDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...Mainly VFR. Some showers and thunderstorms should be around in the morning especially from ABE to PNE northward, then a few showers and thunderstorms possible in the afternoon...mainly north and west of ILG/PHL/PNE/TTN. Southwest winds increase to around 10 knots. Timing and extent of showers and thunderstorms is of lower confidence. Tonight...Mostly VFR. A few evening showers/tstms psbl. Outlook... Monday...Mostly VFR conditions are expected. A chance for showers and thunderstorms with MVFR/IFR conditions primarily along and west of the Delaware Valley. Low confidence on timing and location of any convection. Southwest winds around 10 knots. Winds southwest around 10 kt during the daylight hours, becoming light and variable overnight. Low confidence on SHRA/TSRA occuring at a TAF site, high confidence otherwise. Tuesday...Conditions will start as VFR. Showers and thunderstorms will develop in advance of and along an approaching cold front and will drop ceilings and visibilities to MVFR/IFR or lower for periods of time primarily Tuesday afternoon and evening. South to southwest winds around 10 to 15 knots. A cold front will move through the region Tuesday into Tuesday evening and winds will turn to then west northwest behind the front. Conditions will improve quickly to VFR behind the frontal passage. Moderate confidence on most aspects of the forecast, but low confidence on the timing of the thunderstorms. Wednesday and Thursday...VFR conditions expected. Northwest winds around 10 knots or less becoming light and variable by Thursday. High confidence. && .MARINE... The conditions are expected to remain below Small Craft Advisory criteria through tonight. Southerly winds will gust up to 20 knots at times though. Also, some showers and thunderstorms are possible early this morning, mainly north of Little Egg Inlet, NJ. Outlook... Monday...Winds will begin to increase Monday afternoon. Current forecast is for wind gusts to stay just below SCA criteria. Tuesday...SCA conditions are likely by the afternoon as winds will stay elevated Monday night into Tuesday. Wind gusts 25 to 30 knots are possible Tuesday afternoon. Seas will start to rise and become 4 to 6 feet on the ocean on Tuesday. The cold front is expected to reach the coast Tuesday evening or overnight, accompanied by showers and thunderstorms. Locally higher winds and seas will be possible in the vicinity of any thunderstorms. Wednesday and Thursday...Once seas on the ocean drop below 5 feet, likely Wednesday morning, winds and seas should stay below SCA criteria. Rip Currents... For today, a moderate risk of rip currents has been issued for both the New Jersey and Delaware beaches. A south to southwest wind is expected once again and it appears that while the swells may decrease some there may continue to be underlying 12 second long period swell energy. This would tend to result in rougher conditions especially late morning and afternoon as the winds increase. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Johnson Near Term...Fitzsimmons Short Term...Fitzsimmons Long Term...Johnson Aviation...Fitzsimmons/Johnson Marine...Fitzsimmons/Johnson
Hazardous weather outlook, Jul 15, 3:10 AM EDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 310 AM EDT Sun Jul 15 2018 DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-160715- New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks- 310 AM EDT Sun Jul 15 2018 This Hazardous Weather Outlook is for northern Delaware, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat index values near 100 degrees are possible on Monday and Tuesday. Heavy rain is possible on Tuesday, which may result in local flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023- 027-PAZ054-055-060>062-101-103-105-160715- Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex- Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem- Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon- Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery- Upper Bucks- 310 AM EDT Sun Jul 15 2018 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heavy rain is possible on Tuesday, which may result in local flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-160715- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 310 AM EDT Sun Jul 15 2018 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. There is a moderate risk for the formation of dangerous rip currents today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heavy rain is possible on Tuesday, which may result in local flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-160715- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 310 AM EDT Sun Jul 15 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 15, 5:22 AM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
522 AM EDT SUN JUL 15 2018
NJZ001-008-150945-
Morris-Sussex-
522 AM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MORRIS AND
SOUTHWESTERN SUSSEX COUNTIES...
At 521 AM EDT, a strong thunderstorm was located near Five Points, or
near Newton, moving southeast at 20 mph.
Pea size hail and wind gusts to 35 mph are possible with this storm.
Locations impacted include...
Newton, Hopatcong, Wharton, Mount Arlington, Stanhope, Ogdensburg,
Branchville, Andover, Flatbrookville, Lake Mohawk, Five Points,
Crandon Lakes and Succasunna-Kenvil.
LAT...LON 4103 7448 4086 7462 4103 7490 4110 7497
4109 7499 4112 7497 4112 7495 4120 7487
TIME...MOT...LOC 0921Z 302DEG 19KT 4105 7482
SFJSpecial weather statement, Jul 15, 6:27 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
627 AM EDT SUN JUL 15 2018
NJZ010-012-013-151100-
Western Monmouth-Somerset-Middlesex-
627 AM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET...NORTHEASTERN
MIDDLESEX AND NORTH CENTRAL MONMOUTH COUNTIES...
At 626 AM EDT, a strong thunderstorm was located over Society Hill,
or near New Brunswick, moving east at 35 mph.
Pea size hail is possible with this storm.
Locations impacted include...
New Brunswick, Perth Amboy, Somerville, Somerset, Edison, Old Bridge,
East Brunswick, Sayreville, Carteret, Middlesex, Bound Brook,
Manville, Matawan, Millstone, Colonia, Brownville, Society Hill,
North Brunswick Township, Woodbridge and South Plainfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4034 7420 4052 7465 4062 7453 4061 7444
4060 7446 4061 7435 4059 7429 4060 7420
4056 7421 4055 7425 4050 7426 4050 7428
4046 7426 4044 7420 4046 7418 4045 7416
TIME...MOT...LOC 1026Z 286DEG 31KT 4052 7447
SFJThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 10:43 PM EDT | Special Weather Statement | PHI | Sussex | 32 min |
| Jul 14, 11:29 PM EDT | Areal Flood Advisory | PHI | Sussex | 3 hr |
| Jul 15, 5:22 AM EDT | Special Weather Statement | PHI | Sussex | 23 min |
| Jul 15, 7:59 AM EDT | Special Weather Statement | PHI | Somerset | 31 min |
| Jul 15, 9:47 AM EDT | Areal Flood Advisory | PHI | Hunterdon | 4 hr |
| Jul 15, 8:42 AM EDT | Areal Flood Advisory | PHI | Carbon, Lehigh, Northampton | 4 hr |
| Jul 15, 9:44 AM EDT | Areal Flood Advisory | PHI | Berks | 4 hr |
| Jul 15, 10:06 AM EDT | Flash Flood Warning | PHI | Berks | 114 min |
| Jul 15, 10:57 AM EDT | Areal Flood Advisory | PHI | Berks, Chester, Montgomery | 2 hr |
Nearby
Special Weather Statements in New Jersey, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.